tcf-no-longer-accepting-cases

October 25, 2012 — According to a QuarterWatch report from the Institute for Safe Medication Practices (ISMP), the antidepressant medication Cymbalta (duloxetine) was associated with at least 48 reports of severe withdrawal symptoms in the first quarter of 2012.

Many people are reporting severe physical and psychological withdrawal symptoms, including thoughts of suicide, anger, dizziness, itching, blackouts, tremor, nausea, “brain zaps,” and more. Several people required hospitalization.

When the ISMP investigated scientific evidence regarding withdrawal, they found that 44-50% of patients who abruptly discontinued Cymbalta reported withdrawal symptoms. Of these patients, more than half still had symptoms after 1-2 weeks.

Experts have known since 2001 that antidepressant medications can cause withdrawal symptoms. Cymbalta was approved by the FDA in 2004. In the FDA’s safety approval, they wrote: “It appears that symptoms are relatively mild and reliably predictable for a significant minority of patients,” and they recommended tapering off the medication for “optimal comfort.”

When Eli Lilly & Co. studied withdrawal effects, patients were given Cymbalta for 8-9 weeks and then abruptly switched to a placebo and monitored for an additional 1-2 weeks. The researchers found withdrawal symptoms in 44-50% of patients, with 10% deemed “severe.” Nearly 54% of withdrawal events had not resolved after the 1-2 week observation period was complete, and the long-term outcome is unknown.

When Cymbalta was sold in the U.S., it carried the following warning about the risk of withdrawal:

“Never stop an antidepressant medicine without first talking to a healthcare provider. Stopping an antidepressant medicine suddenly can cause other symptoms.”

According to the ISMP, “A major lapse has occurred in the FDA-approved information for patients about the risks of stopping duloxetine.” The ISMP also expressed concern that “instructions for an adequate taper regime are omitted entirely.” The investigators found “major shortcomings” in the information provided to doctors and patients about the risks of withdrawal.